Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Friends of Alzheimers caregivers support!
avatar
gottagohome posted:
Hello! I am new today and am very excited to be a part of this group!

Take the Poll

I would love input regarding continued use of Aricept and Namenda. The ndirector says that they only work a few years, and so she thinks residents should drop them since they are expensive. I am deeply concerned over this. The dr. does not give an answer!
  • I have no idea of how to proceed.
  • These meds lose effectiveness after a very few years?
vote
View Poll Results
Reply
 
avatar
cjh1203 responded:
I read your other post first.

Is the nursing director saying that patients should not take those medications at all, because they'll stop working in a few years anyway? If that's the case, I would be quite concerned, too.

Decisions about treatment have to come from a doctor. If the doctor at the facility won't get involved, is there a doctor outside the facility you could talk to?

Carol
 
avatar
2010guardian replied to cjh1203's response:
Carol,
I understand your concern over the use of Aricept and Namenda. My husband is on both of these. He was going down hill fast with moderate AD. After taking these, he came back to almost normal. They have been so successful with no side effects. It is my understanding that all medicines will stop working at some point, so while they are working--keep going with it.

A Pharmacist at a government facility decided to take my husband off Aricept and replace it with something else, just because that facility was not carrying that brand. After much reasoning with them, which failed, we decided to continue the Aricept and pay for it ourselves. With RX plan, we just paid a co-pay. 3 months later the Doctor decided to reinstate the Aricept with a small copay. This medicine slows the progression of the disease. Another medicine might not work or it would take 2-3 months to see if a new medicine would work.

When my husband was in the 'donut hole' of his insurance, we did a lot of research of how to get the medicine. If you do not qualify for VA, or DHS, you have a good chance of getting the medicine free or at a discounted price from the manufacturer. Just type in 'Arcept' in the address bar, and the manufacturer will come up. You can get applications from your MD. or maybe from the web. While waiting for our answer, the doctor supplied the medicine with samples at no cost.

Now there is an Aricept 23 that may give some benefit after the Aricept quits working. From what I have read, Doctors don't agree on using this '23' because of such possible serious side effects.....but all of the meds. have that possibility.

I asked the doctor how to tell when the medicine has quit working. He said , "when he doesn't know when he needs to go to the bathroom." or "when he doesn't recognize his house.

I believe that no director of any facility has the right to tell you when to stop the medicine. Only your doctor should advise you.

Kathy
 
avatar
2010guardian responded:
my response to Carol should have been addressed to 'gottagohome'. sorry for confusion.

Kathy
 
avatar
Judith L London, PhD responded:
Dear gottagohome,

I may have answered this question earlier but in my experience, aricept and namenda continue to be effective in that they both slow down the progression of the disease. So, even if more worrisome symptoms appear, these mediciations may still be helping out because the symptoms may really worsen without the medications. Then, if either medications is stopped and then re-started, it is not as effective as before the interruption of treatment.

Discuss this with your doctor,

Judy
 
avatar
gottagohome responded:
Thank you so very much for your input. Even though your comments were in line with my beliefs, it is wonderful to have someone to ask and share our experiences with They added 2 daily doses of Haldol and another anti-pscychotic, (he spit pills out once)as prn. Possibly Amlodipine. One was suggested by me to also increase his appetite. ( I am looking at the monthly med bill). He always had been given Seroquel at bedtime. He was a vegetable, couldn't stay awake, eat, fell and cut his eye and head, So they wanted to call Hospice in. I disagreed. They did lessen the psychotics and with the other addition, maybe theMirtazapine, he eats again. he is awake and mobile. Finally, after the 3 month wait , he will see a neuro dr at the end of this month. But having your educated information was very helpful and supportive. Even though I lost both parents to the disease, it sure is true, each case is unique with it's own setf issues.
 
avatar
gottagohome replied to cjh1203's response:
Yes, she said they probably don't work after a few years, "anyway", and they are expensive. Scary, huh? Luckily he will see a neuro at the end of this month, after waiting 3 months. I will love to share any info i learn, that others may benefit from. Thank you!
 
avatar
gottagohome replied to 2010guardian's response:
Got it! And I deeply appreciate your response.
 
avatar
gottagohome replied to Judith L London, PhD's response:
Thank you very much. As I am POA, there will be no stopping of these meds. I thank you for your professional input! I spend 5-8 hrs a day there with him, bathe him, and take him edible food. (Tonight I was told that they were just gnats crawling and flying on his leathery pizza)! I take him out almost daily to a city lake with deer, cranes, ducks and geese which is within minutes of the facility. He looks forward to these excursions and it seems to keep him calm and less bored!
 
avatar
Judith L London, PhD replied to gottagohome's response:
Hi gottagohome,

So glad he is responding better. His seeing bugs in his food is OK if he eats food anyway. Maybe something about the spices on the pizza reminded him of insects. Insects are protein, too!

It's fine to discuss any of his perceptions with him without outright disagreeing with him.

The change in the psychotropic medications appears to be beneficial. Whenever I attend a workshop about medication dosage, I always hear, 'Start low and go slow. Then increase as needed.' Sometimes anti-depressants help, too, with some of his symptoms. Check with your doctor about using them. Then, maybe the dosages of the antipsychotics could be lowered.

Taking him out is great - you are doing a wonderful job.

Keep us posted,

Judy


Featuring Experts

Judith L. London, Ph.D. announces the publication of her second book, Support for Alzheimer's and Dementia Caregivers: The Unsung Heroes , with...More

Helpful Tips

need tips- dad moving in with alzhemers
My dad is moving this weekend with Alzheimers any helpful tips or info would be helpful.. I wish I knew... More
Was this Helpful?
8 of 16 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.